Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 34, NWS Salt Lake City, UT

September 14, 2013Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 14, 2013, 2:21 PM MDT for Garfield County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2013, 2:21 PM MDT (20:21 UTC)
Expired
Sep 14, 2013, 3:00 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Garfield County, UT

The radar

The Cedar City radar (KICX), 182 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS55 KSLC 142021
SVRSLC
UTC017-142100-
/O.NEW.KSLC.SV.W.0034.130914T2021Z-130914T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL GARFIELD COUNTY...OR 37 MILES SOUTHEAST OF CAPITOL REEF    
  NATIONAL PARK...MOVING SOUTHEAST AT 10 MPH. THIS STORM IS MOVING   
  TOWARDS THE BURR TRAIL EAST OF CAPITOL REEF NATIONAL PARK. 

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL CENTRAL GARFIELD COUNTY AND RURAL EASTERN GARFIELD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3780 11064 3760 11082 3776 11101 3789 11091
TIME...MOT...LOC 2020Z 310DEG 9KT 3779 11089

$$

HOSENFELD
2 follow-up statements
700 
WWUS55 KSLC 142049
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 PM MDT SAT SEP 14 2013

UTC017-142100-
/O.CON.KSLC.SV.W.0034.000000T0000Z-130914T2100Z/
GARFIELD UT-
249 PM MDT SAT SEP 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EAST CENTRAL GARFIELD COUNTY...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EAST CENTRAL GARFIELD COUNTY...OR ABOUT 42 MILES 
SOUTHEAST OF CAPITOL REEF NATIONAL PARK...MOVING SOUTHEAST AT 10 
MPH. THIS STORM IS IMPACTING THE BURR TRAIL EAST OF CAPITOL REEF 
NATIONAL PARK. 

LAT...LON 3780 11064 3760 11082 3776 11101 3789 11091
TIME...MOT...LOC 2048Z 310DEG 9KT 3774 11082

$$

HOSENFELD
060 
WWUS55 KSLC 142102
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT SAT SEP 14 2013

UTC017-142112-
/O.EXP.KSLC.SV.W.0034.000000T0000Z-130914T2100Z/
GARFIELD UT-
302 PM MDT SAT SEP 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD COUNTY
HAS EXPIRED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3780 11064 3760 11082 3776 11101 3789 11091
TIME...MOT...LOC 2049Z 310DEG 9KT 3774 11082

$$

HOSENFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:52 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 14, 9:52 AM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT SAT SEP 14 2013

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN UTAH
WILL LINGER INTO SUNDAY BEFORE MOVING NORTHEAST OUT OF THE STATE.
A DRIER AND MORE STABLE AIRMASS WILL FOLLOW FOR EARLY NEXT WEEK.

&&

.DISCUSSION...MODERATE TO AT TIMES HEAVY RAINFALL IS OCCURRING
ALONG THE MIDLINE OF THE GREAT SALT LAKE AND WEST THIS MORNING. A
MESONET SITE ON THE WEST SHORE OF THE GREAT SALT LAKE RECORDED
OVER A THIRD OF AN INCH IN AN HOUR IN THE PAST FEW HOURS. WENDOVER
HAS ALSO REPORTED NEARLY HALF THEIR NORMAL MONTHLY PRECIPITATION
THIS MORNING. EXPECT THIS PRECIPITATION TO CONTINUE THROUGH THE
MORNING AND WILL LIKELY SEE AN EXPANSION OF COVERAGE LATER THIS
MORNING INTO THIS AFTERNOON.

THE UPPER LEVEL LOW REMAINS FIRMLY ENTRENCHED ACROSS THE AREA.
SEVERAL SHORTWAVES CAN BE FOUND ON WATER VAPOR IMAGERY ROTATING
AROUND THIS LOW. ONE IS IN FAR EASTERN UTAH/WESTERN COLORADO.
ANOTHER IS IN NORTH CENTRAL ARIZONA/SOUTH CENTRAL UTAH AND YET
ANOTHER ONE APPEARS TO BE ACROSS SOUTHERN NEVADA. THESE WAVES WILL
CONTINUE THEIR TRAJECTORY AROUND THE LOW AND WILL LIKELY BE A
SOURCE OF LIFT LATER THIS MORNING INTO THIS AFTERNOON ACROSS
SOUTHERN AND EASTERN UTAH.

UPDATED THE FIRST PERIOD FORECAST TO INCREASE POPS ACROSS THE
NORTHWEST THIS MORNING...AND ACROSS THE SOUTHEAST THIS AFTERNOON.
ALSO INCREASED QPF GIVEN SEVERAL OBSERVATIONS THAT HAVE COME IN
THIS MORNING ACROSS THE GREAT SALT FLATS AND WEST DESERT. WILL
MONITOR TEMPERATURE TRENDS FOR THE NEXT SEVERAL HOURS...SUSPECT
THE FORECAST MAX TEMPERATURES MAY BE SOMEWHAT OPTIMISTIC FOR MUCH
OF NORTHWEST UTAH TODAY.

THE PERSISTENT UPPER LEVEL LOW IS EXPECTED TO REMAIN A PLAYER IN
THE WEATHER ACROSS THE REGION THROUGH THIS EVENING BEFORE FINALLY
EJECTING OUT OF THE AREA SUNDAY.

&&

.AVIATION...THE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON TOP OF
THE SLC AREA WILL SERVE TO KEEP SHOWERS/ISOLATED THUNDERSTORMS IN
AND AROUND THE TERMINAL AREA THROUGH AT LEAST THIS EVENING. CEILINGS
WILL HOVER AROUND 12KFT...BUT WILL PERIODICALLY DROP NEAR 5-6KFT...
ESPECIALLY IN PRECIPITATION. LIGHT SOUTHEAST SURFACE WINDS SHOULD
TAKE A TURN TO THE WEST-NORTHWEST AFTER 17Z DUE TO SHOWERS/STORMS
CONCENTRATING TO THE WEST. THE CHANCES FOR A DIRECT IMPACT FROM
HEAVY RAIN OR THUNDERSTORMS WILL RUN ABOUT 30 PERCENT THROUGH EARLY
THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 5:07 AM MDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 AM MDT SAT SEP 14 2013

UTZ001>016-019>021-517-518-WYZ021-151230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
507 AM MDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS WHICH COULD
CONTINUE TO GENERATE LOCAL FLASH FLOODING IN PRONE AREAS THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAVY RAIN THREAT WILL GRADUALLY DECREASE ON SUNDAY AND
DIMINISH BY MONDAY AS DRIER AIR SPREADS INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 14, 1:29 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
129 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      SOUTH JORDAN            40.56N 111.97W
09/14/2013                   SALT LAKE          UT   LAW ENFORCEMENT

            SHEETS OF WATER COMING OFF MOUNTAIN SIDE IN SOUTH JORDAN.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:51 PM MDTSevere Thunderstorm WarningSLCEmery54 min
Sep 14, 11:30 AM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Sep 14, 11:41 AM MDTAreal Flood AdvisorySLCSalt Lake, Tooele, Utah2 hr
Sep 14, 11:54 AM MDTFlash Flood WatchSLC9 hr
Sep 14, 12:37 PM MDTFlash Flood WarningSLCGarfield4 hr
Sep 14, 1:02 PM MDTAreal Flood AdvisorySLCDavis, Weber118 min
Sep 14, 1:24 PM MDTFlash Flood WarningSLCSalt Lake3 hr
Sep 14, 1:24 PM MDTFlash Flood WarningSLCEmery, Garfield, Wayne3 hr
Sep 14, 1:53 PM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne8 hr
Sep 14, 2:50 PM MDTAreal Flood AdvisorySLCUtah3 hr
Sep 14, 3:33 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne42 min
Sep 14, 4:31 PM MDTFlash Flood WarningSLCCarbon, Duchesne4 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.